Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 41, NWS La Crosse, WI

May 8, 2017Fillmore County, Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 8, 2017, 10:07 PM CDT for Fillmore County, Mower County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2017, 10:07 PM CDT (03:07 UTC)
Expired
May 8, 2017, 10:45 PM CDT
In force
38 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Fillmore County, MN, Mower County, MN

The radar

The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2173 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
579 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

828 
WUUS53 KARX 090307
SVRARX
MNC045-099-090345-
/O.NEW.KARX.SV.W.0041.170509T0307Z-170509T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1007 PM CDT MON MAY 8 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Mower County in southeastern Minnesota...
  Southwestern Fillmore County in southeastern Minnesota...

* Until 1045 PM CDT

* At 1006 PM CDT, a severe thunderstorm was located near Grand
  Meadow, or 16 miles east of Austin, moving southeast at 25 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near...
  Grand Meadow around 1010 PM CDT. 
  Le Roy and Spring Valley around 1030 PM CDT. 

Other locations impacted by this severe thunderstorm include Dexter,
Ostrander, Elkton, Taopi and County Roads 4 And 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4376 9276 4365 9224 4350 9238 4350 9263
      4361 9284
TIME...MOT...LOC 0306Z 293DEG 22KT 4364 9265 

HAIL...1.00IN
WIND...<50MPH
 
$$

Rogers
3 follow-up statements
533 
WWUS53 KARX 090319
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1019 PM CDT MON MAY 8 2017

MNC045-099-090345-
/O.CON.KARX.SV.W.0041.000000T0000Z-170509T0345Z/
Mower MN-Fillmore MN-
1019 PM CDT MON MAY 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN MOWER AND SOUTHWESTERN FILLMORE COUNTIES...

At 1019 PM CDT, a severe thunderstorm was located near Le Roy, or 20
miles east of Austin, moving southeast at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Le Roy and Spring Valley around 1030 PM CDT. 

Other locations impacted by this severe thunderstorm include
Ostrander, Taopi, Etna, County Roads 4 And 8 and Lake Louise State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4373 9263 4365 9224 4350 9238 4350 9263
      4357 9276
TIME...MOT...LOC 0319Z 296DEG 21KT 4359 9257 

HAIL...1.00IN
WIND...<50MPH
 
$$

Rogers
875 
WWUS53 KARX 090328
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1028 PM CDT MON MAY 8 2017

MNC045-099-090345-
/O.CON.KARX.SV.W.0041.000000T0000Z-170509T0345Z/
Mower MN-Fillmore MN-
1028 PM CDT MON MAY 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN MOWER AND SOUTHWESTERN FILLMORE COUNTIES...

At 1028 PM CDT, a severe thunderstorm was located near Le Roy, or 22
miles west of Preston, moving southeast at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

this severe thunderstorm will remain over mainly rural areas of
southeastern Mower and southwestern Fillmore Counties, including the
following locations: Ostrander, Taopi, Etna, County Roads 4 And 8 and
Lake Louise State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4367 9262 4361 9228 4350 9238 4350 9263
      4356 9263
TIME...MOT...LOC 0328Z 293DEG 22KT 4357 9250 

HAIL...1.00IN
WIND...<50MPH
 
$$

DAS
815 
WWUS53 KARX 090339
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1039 PM CDT MON MAY 8 2017

MNC045-099-090349-
/O.EXP.KARX.SV.W.0041.000000T0000Z-170509T0345Z/
Mower MN-Fillmore MN-
1039 PM CDT MON MAY 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MOWER AND
SOUTHWESTERN FILLMORE COUNTIES WILL EXPIRE AT 1045 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.  However small 
hail is still possible with this thunderstorm.

LAT...LON 4367 9262 4361 9228 4350 9238 4350 9263
      4356 9263
TIME...MOT...LOC 0339Z 293DEG 22KT 4355 9244 

$$

DAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:47 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 8, 6:47 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
647 PM CDT Mon May 8 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 227 PM CDT Mon May 8 2017

Latest water vapor satellite imagery shows upper level closed low
over the southwest United States/northeast United States and upper
level ridge over the central United States. First pieces of energy
ejecting out of the closed low over southwest United States is
overtopping the ridge and producing a cluster of showers/thunderstorms
over eastern North Dakota per latest mosaic radar.

Main shortwave trough/energy over the Northern Plains will push into
the southern Wisconsin and northern Illinois tonight. The 08.12z
GFS/NAM indicate low level jet/moisture transport/convergence to
increase 00-06z Tuesday across the forecast area in association with
the shortwave trough. The 08.12z GFS/NAM models show elevated
instability increases over the forecast area this evening. Showers
and thunderstorms are likely across the forecast area...however the
models continue to differ on placement of the convection. The latest
hi-resolution models are showing a trend of shower/thunderstorm
activity developing along and east of the Mississippi River after
03z Tuesday. Severe threat with any of the thunderstorms remains
low...however a few storms could produce some hail.

.LONG TERM...(Tuesday night through Monday)
Issued at 227 PM CDT Mon May 8 2017

The 08.12z GFS/NAM/ECMWF show a couple of impulses overtopping the
upper level ridge Tuesday night into Wednesday. Decent forcing/lift
and moisture convergence in association with the impulses will
continue to provide showers across much of the forecast area
Wednesday. The 08.12z GFS/NAM continue to show lack of
instability with the impulses and will leave mention of thunder
out of forecast.

Weak surface ridge builds into the forecast area Thursday and will
allow for dry weather. Temperatures are expected to be slightly
cooler than normal...with highs in the 60s.

Main forecast concerns are the possibility of showers across the
forecast area Friday into Saturday...then again Sunday night into
Monday. The 08.12z GFS/GEM/ECMWF are in decent agreement with
digging upper level trough over the Great Lakes Region/eastern
United States Friday and Saturday...then the models diverge on the
strength of the upper level trough over the western/eastern
United States and upper level ridge over the central United States
after 00z Sunday. The GFS/GEM is more amplified with the troughs
and ridge and this will produce northerly flow aloft over the
forecast area. The ECMWF is less amplified with the upper level
flow Sunday into Monday. Confidence in forecast is low based on
the significant differences between the models on the overall
flow pattern over the continental United States after 00z Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 648 PM CDT Mon May 8 2017

Main aviation concern is watching an area of showers with embedded
scattered thunderstorms this evening. Based on latest forecast
guidance, best chance for showers at KRST/KLSE will be in the
09.03Z to 09.09Z time period. While thunderstorms are possible,
not enough confidence in coverage, so will mention VCTS at this
time. Ceilings/visibility should remain VFR with any convective
activity, but there is good agreement among models that ceilings
will drop to at least MVFR and possibly IFR late tonight through
much of Tuesday. Away from thunderstorms, light southeast wind
will be the rule through tonight, then turning to the north-
northeast Tuesday morning. If storms move in the vicinity of TAF
airfields, could see variable wind gusts in excess of 30 kts.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DTJ
LONG TERM...DTJ
AVIATION...Rogers
Hazardous weather outlook, May 8, 2:46 PM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
246 PM CDT Mon May 8 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-091115-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
246 PM CDT Mon May 8 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are expected tonight for
locations near and southwest of Interstate 94. In addition to
lightning, any stronger storms along and west of the Mississippi
River could produce some hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04/RRS

In the hours before

Special weather statement, May 8, 8:28 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service La Crosse WI
828 PM CDT Mon May 8 2017

MNZ086-087-094-090230-
Dodge-Olmsted-Mower-
Including the cities of Dodge Center, Rochester, and Austin
828 PM CDT Mon May 8 2017

...Showers and Scattered Thunderstorms This Evening...

An area of showers and scattered thunderstorms will move through
portions of southeast Minnesota through 10 pm. The strongest
storms will be capable of brief heavy rain and small hail.
Rainfall amounts up to one quarter of an inch are possible.

Rogers
Special weather statement, May 8, 9:28 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service La Crosse WI
928 PM CDT Mon May 8 2017

IAZ008-009-018-019-MNZ079-086-087-094-095-090430-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Mower-
Fillmore-
Including the cities of Osage, Cresco, Charles City, New Hampton,
Wabasha, Dodge Center, Rochester, Austin, and Preston
928 PM CDT Mon May 8 2017

...Showers and Scattered Thunderstorms Late This Evening...

Showers and scattered thunderstorms will continue to move through
portions of southeast Minnesota and northeast Iowa through
midnight. The strongest storms will be capable of locally heavy
rainfall and small hail. Rainfall amounts up to one half inch are
possible.

Rogers

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.